Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Raleigh, NC

May 3, 2007Anson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 3, 2007, 5:01 PM EDT for Anson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2007, 5:01 PM EDT (21:01 UTC)
Expired
May 3, 2007, 8:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Anson County, NC

The radar

The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 032103
FFWRAH
NCC007-040000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT THU MAY 3 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN ANSON COUNTY.
  THE THUNDERSTORMS WERE MOVING NORTHEAST AT 10 MPH. DOPPLER RADAR
  INDICATED THAT OVER 2 INCHES OF RAIN FELL IN A HALF HOUR OR LESS   
  JUST WEST OF MCFARLAN AND MORVEN...WITH RAINFALL RATES OF AS MUCH
  AS FIVE INCHES PER HOUR.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WADESBORO. BROWN CREEK 
  IS PRONE TO FLOODING IN SOUTHWESTERN ANSON COUNTY ON MONROE WHITE 
  STORE ROAD.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS
OR NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY.

LAT...LON 3502 7987 3492 7986 3481 7992 3482 8031
      3502 8032

$$

DJF
2 follow-up statements
000 
WGUS72 KRAH 032201
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT THU MAY 3 2007

NCC007-040000-
ANSON NC-
600 PM EDT THU MAY 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHERN ANSON COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WADESBORO...
MORVEN...MCFARLAN...AND AREAS AROUND CASON OIL FIELD.

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SCATTERED SHOWERS AND 
THUNDERSTORMS ACROSS ANSON COUNTY AT 555 PM.  SHOWERS CONTINUED 
ALONG THE SOUTH CAROLINA BORDER...WHERE THERE WAS A SMALL AREA OF 
RAINFALL TOTALS ESTIMATED BY RADAR OF 3 TO 4 INCHES...JUST SOUTH OF 
CASON OIL FIELD.  ADDITIONAL RAINFALL NEAR THE BORDER BETWEEN 6 AND
7 PM SHOULD BE RELATIVELY LIGHT...LESS THAN A HALF INCH...
HOWEVER...EXCESSIVE RAINFALL FROM EARLIER THUNDERSTORMS COULD STILL 
POSE A RISK OF FLOODING OF SMALL STREAMS AND CREEKS IN LOW LYING 
AREAS.  

DO NOT DRIVE WHERE WATER COVERS THE ROAD.  THE DEPTH MAY BE TOO 
GREAT TO CROSS SAFELY.  STAY TUNED TO THIS STATION FOR THE LATEST 
WEATHER INFORMATION.

LAT...LON 3502 7987 3492 7986 3481 7992 3482 8031
      3502 8032

$$

DJF
000 
WGUS72 KRAH 032300
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT THU MAY 3 2007

NCC007-032303-
ANSON NC-
659 PM EDT THU MAY 3 2007

...THE FLASH FLOOD WARNING FOR SOUTHERN ANSON COUNTY IS CANCELLED...

AT 655 PM...THE ANSON COUNTY SHERIFF HAD NO REPORTS OF FLOODING IN 
THE SOUTHERN PART OF THE COUNTY.  ALTHOUGH LIGHT RAIN WAS MOVING 
BACK INTO THE SOUTHERN PART OF THE COUNTY...ADDITIONAL RAINFALL 
AMOUNTS SHOULD BE A QUARTER INCH OR LESS BETWEEN 7 AND 8 PM.  AS A 
RESULT...THE FLASH FLOOD WARNING FOR ANSON COUNTY HAS BEEN CANCELLED.

STILL...EARLIER HEAVY RAINFALL...AS MUCH AS 3 TO 4 INCHES JUST SOUTH 
OF CASON OIL FIELD...WITH RAINFALL RATES OF AS MUCH AS FIVE INCHES 
AN HOUR DURING THE HEIGHT OF THE STORMS BETWEEN 430 PM AND 515 PM...
LIKELY RESULTED IN LOCAL FLOODING OF LOW LYING AREAS AND SMALL 
STREAMS AND CREEKS.  STAY AWAY FROM ANY STREAM THAT IS RUNNING HIGH 
AND FLOWING FAST.  DO NOT DRIVE OVER ANY DIP IN THE ROAD WHERE WATER 
MAY COVER IT...AND BE ESPECIALLY VIGILANT WHEN DRIVING AT NIGHT.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3502 7987 3492 7986 3481 7992 3482 8031
      3502 8032

$$

DJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:38 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 3, 2:38 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT THU MAY 3 2007

.SYNOPSIS...
AN UPPER LEVEL SHEAR AXIS EXTENDED WEST TO EAST... FROM KANSAS
THROUGH MO... KY... AND INTO VA THURSDAY AFTERNOON. UPPER RIDGING
CONTINUED OVER THE SOUTHEASTERN U.S. INTO THE OHIO VALLEY WITH A CUT
OFF LOW AT H5 OVER N TEXAS. THE MAIN SURFACE FRONT HAD PUSHED SOUTH
OF CENTRAL NC... TO THE SE COASTAL AREA OF NC. A SECONDARY PUSH OF
COOLER STABLE AIR WAS ADVANCING S-SW THROUGH THE SANDHILLS AND
SOUTHERN COASTAL PLAIN AT EARLY AFTERNOON... DRIVEN BY A 1026 MB
HIGH CENTERED OVER THE EASTERN GREAT LAKES.
&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
WIDESPREAD LOW CEILINGS HAVE BEEN SPREADING S-SW FROM NORTHERN
SECTIONS OF THE STATE INTO THE CENTRAL AND EASTERN SECTIONS BEHIND
THE SECONDARY COLD FRONT. THE TEMPERATURES FELL 4-5 DEGREES IN AN
HOUR ACROSS THE PIEDMONT (RDU AND GSO) AS THIS COLD FRONT PASSED
LATE MORNING INTO THE EARLY AFTERNOON. AS OF EARLY AFTERNOON... THE
TEMPERATURES TO THE NORTH HAVE BEEN HOLDING BETWEEN 60-63 WITH THE
LOW OVERCAST AND NE BREEZE... WHILE READINGS DOWN SOUTH AT
WADESBORO... ROCKINGHAM... AND LAURINBURG HAD REACHED 80-82 WITH
MOSTLY SUNNY SKIES. ORGANIZED SHOWERS REMAINED TO OUR
NORTHWEST-NORTH ALONG THE OLD H5 SHEAR AXIS EXTENDING FROM KY EAST
ACROSS SOUTHERN VA.

FOR THE REMAINDER OF THE AFTERNOON... THE SHEAR AXIS WILL REMAIN TO
OUR NORTH AND THIS IS WHERE THE BEST CHANCE OF SIGNIFICANT SHOWERS
AND ISOLATED ELEVATED THUNDERSTORMS WILL REMAIN. WE WILL MAINTAIN A
CHANCE POP FOR THE NORTHERN COUNTIES AS THERE COULD BE A FEW SHOWERS
THAT CLIP OUR BORDER COUNTIES. THE LOW LEVEL CLOUDINESS WILL
CONTINUE TO SPREAD SOUTH WITH THE COLD FRONT THAT SHOULD REACH THE
SOUTHERN BORDER COUNTIES DURING THE MID TO LATE AFTERNOON. THE TEMPS
WILL LIKELY FALL 5-7 DEGREES IN AN HOUR AS THE FRONT PASSES...
ESPECIALLY WHERE READINGS WERE IN THE 80S AT EARLY AFTERNOON.

WITH THE SURFACE WINDS ALREADY FROM THE NE... ADVECTING MORE STABLE
BOUNDARY LAYER INTO THE REGION... THE CHANCE OF SHOWERS OR
THUNDERSTORMS THIS AFTERNOON AHEAD OF THE BOUNDARY APPEARS RATHER
SMALL. THE LACK OF UPPER SUPPORT... INSTABILITY...AND SURFACE
CONVERGENCE SUPPORTS ONLY ABOUT A 10 POP.

FOR THE OVERNIGHT PERIOD... THE CHANCE OF MUCH NEEDED RAIN WILL BE
ON THE INCREASE ESPECIALLY IN THE NW EARLY... THEN ELSEWHERE DURING
THE LATE EVENING AND OVERNIGHT. THE H5 SHEAR AXIS TO OUR NORTH IS
EXPECTED TO SLOWLY DRIFT SOUTH TOWARD NORTHERN NC. THE REGION IS
FORECAST TO COME UNDER THE INFLUENCE OF THE LEFT EXIT REGION OF THE
H2 JET... WHICH SHOULD WORK IN CONJUNCTION WITH WAA AND ISENTROPIC
LIFT IN THE 925-850 MB LAYER... TO PRODUCE SIGNIFICANT LIFT. POP
WILL BE RAISED CATEGORICAL NORTH... WITH LIKELY SE-S.

THE BOUNDARY LAYER WILL BE INCREASINGLY STABLE AS THE UPPER 40S AND
LOWER 50S DEW POINTS CONTINUE TO ADVECT IN FROM THE NE. THEREFORE...
THE 12Z GFS QPF CONVECTIVE LOOKING BULLS EYE OVER NORTHERN AND
EASTERN NC OVERNIGHT INTO FRIDAY APPEARS WAY OVERDONE. THE 12Z NAM
QPF IS MUCH LIGHTER 0.10 TO 0.25 OF AN INCH... AND APPEARS VERY
REASONABLE GIVEN THE AFOREMENTIONED PATTERN. THE MAXIMUM QPF MAY
VERY WELL BE IN THE NW... WHERE THE WAA PATTERN AND LIFT OF THE
DEEPEST MOISTURE IS ENHANCED BY THE INCREASINGLY UPSLOPE FLOW.
TOTALS SHOULD BE LESS ACROSS THE SOUTHERN PIEDMONT. LOWS TONIGHT
WILL DIP INTO THE 50S (NEAR 50 NE TO MID 50S SW).

RAIN CHANCES WILL LINGER INTO EARLY FRIDAY DUE TO THE AFOREMENTIONED
UPPER LEVEL ENERGY. WILL CONTINUE TO LEAVE OUT POP FRIDAY NIGHT AND
EARLY SATURDAY DUE TO THE BUILDING UPPER RIDGE AND LACK OF UPGLIDE
ABOVE THE LOW LEVEL COOL STABLE DOME. IT WILL REMAIN CLOUDY AND COOL
FRIDAY WITH SOME HIGHS EXPECTED TO REMAIN IN THE UPPER 50S NORTH.
MOST AREAS WILL SEE ONLY 60S. THERE MAY BE SOME BREAKS IN THE CLOUDS
SATURDAY... BUT POP SHOULD INCREASE AGAIN DURING THE DAY. THE
CURRENT UPPER LOW OVER TEXAS IS FORECAST TO MOVE NE TOWARD KY BY
EARLY SATURDAY... THE SHEAR OUT OVER VA/NC LATER SATURDAY AND
SATURDAY NIGHT. SINCE CENTRAL NC WILL STILL BE UNDER THE INFLUENCE
OF THE COOL STABLE DOME... WE WILL LEAVE OUT THUNDER CHANCE FOR NOW.
WE WILL INSERT CHANCE (30-50 POP FOR SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT). LOWS SATURDAY GENERALLY 50-55... HIGHS SATURDAY
SHOULD REMAIN IN THE 60S NW-N RANGING TO THE MID 70S SE.

DEFINITIVE DRYING IS FORECAST TO ARRIVE FROM THE NORTH SUNDAY. THE
UPPER LEVEL SHEAR AXIS SHOULD GET PUSHED SOUTH QUICKLY AS A H5
TROUGH DEVELOPS IN THE WESTERN ATLANTIC. EXPECT CLEARING SKIES AND
WARMER TEMPS... EVEN THROUGH A 1030+ MB SURFACE HIGH SHOULD BEGIN TO
EXTEND DOWN INTO NC FROM EASTERN CANADA. HIGHS SHOULD REBOUND INTO
THE LOWER TO MID 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STRONG MID/UPPER LEVEL RIDGING OVER THE MISSISSIPPI VALLEY AND
SUBSEQUENT SURFACE RIDGING ALONG THE EAST COAST WILL DOMINATE THE
EXTENDED PERIOD. HIGH TEMPERATURES WILL WARM FROM THE MID TO UPPER
70S ON MONDAY TO THE MID 80S ON WEDNESDAY... UNDER MOSTLY
SUNNY/CLEAR SKIES.  DIURNAL CUMULUS AND PERIODS OF MID/ HIGH CLOUDS
WILL BECOME MORE PREVALENT WEDNESDAY AND ESPECIALLY THURSDAY... AS
BOTH NEAR SURFACE AND ALOFT MOISTURE INCREASES AHEAD OF A MID LEVEL
TROUGH APPROACHING FROM THE CENTRAL UNITED STATES. HIGHS THURSDAY A
TOUCH COOLER AS HEIGHTS ALOFT DECREASE... HIGHS AROUND 80 DEGREES.
LOWS THROUGH THE PERIOD INCREASING A FEW DEGREES EACH MORNING FROM
AROUND 50 DEGREES MONDAY MORNING TO THE LOWER 60S BY THURSDAY
MORNING. -MWS
&&

.AVIATION /19Z-18Z/...
MOISTURE IS TRAPPED AND WILL CONTINUE TO POOL IN NORTHEAST FLOW
BENEATH A COLD AIR DAMMING WEDGE INVERSION THROUGH FRIDAY... WHICH
WILL RESULT IN MVFR TO IFR CEILINGS AND VISIBILITIES AT THE
TERMINALS THROUGHOUT THE TAF PERIOD. CEILINGS WILL BRIEFLY INCREASE
INTO MVFR RANGE THIS AFTERNOON... AS SLIGHTLY DRIER NEAR SURFACE AIR
ADVECTS INTO SOUTHWESTWARD FROM VIRGINIA AND NORTHEASTERN NORTH
CAROLINA. A COMBINATION OF LOW LEVEL WARM ADVECTION/ISENTROPIC LIFT
IN THE 290-300 K LAYER... AND A DECREASE IN SURFACE TEMPERATURES AND
RESULTANT DECREASE IN NEAR SURFACE DEWPOINT DEPRESSIONS... WILL
RESULT IN CEILINGS LOWERING INTO IFR RANGE AFTER SUNSET. THE CHANCE
OF LIGHT RAIN WILL INCREASE OVERNIGHT FROM WEST TO EAST AS SLOPED
ASCENT INTO THE LEFT EXIT REGION OF A 200 MILLIBAR NORTHWESTERLY
UPPER LEVEL JET STREAK... RESULTING IN THE AFOREMENTIONED ISENTROPIC
LIFT... INCREASES. THE LIGHT RAIN SHOULD TAPER OFF TOWARD SUNRISE...
WITH CEILINGS GRADUALLY LIFTING BACK INTO MVFR RANGE THEREAFTER. AS
AN ASIDE... SMOKE FROM THE FIRES IN SOUTHERN GEORGIA HAS CONVERGED
AND BECOME TRAPPED IN THE LOW LEVEL FRONTAL ZONE LOCATED OVER
CENTRAL SOUTH CAROLINA AND EXTREME SOUTHEASTERN NORTH CAROLINA. THIS
SMOKE LAYER WILL LIKELY CONTINUE TO REDUCE VISIBILITIES AT KFAY
THROUGH MOST OF THE TAF PERIOD... AS IT WILL REMAIN TRAPPED BENEATH
THE WEDGE INVERSION IN CONTINUED EASTERLY LOW LEVEL FLOW.  -MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BADGETT
LONG TERM...MWS
AVIATION...MWS
Hazardous weather outlook, May 3, 3:30 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT THU MAY 3 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
330 PM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED
ACROSS THE NORTHWEST AND NORTHERN PIEDMONT THIS EVENING... THEN
ACROSS MUCH OF CENTRAL NORTH CAROLINA OVERNIGHT INTO EARLY FRIDAY.
RAINFALL AMOUNTS OF A QUARTER TO A HALF OF AN INCH ARE FORECAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF RAIN INTO MIDDAY FRIDAY... THEN A CLOUDY AND
COOL PERIOD IS EXPECTED INTO SATURDAY. THERE IS ANOTHER CHANCE OF
SHOWERS SATURDAY INTO SATURDAY NIGHT... BUT RAINFALL AMOUNTS ARE
FORECAST TO BE LESS THAN ONE QUARTER OF AN INCH.

DRY WEATHER WILL RETURN SUNDAY... WITH DRY WEATHER EXPECTED MUCH
OF NEXT WEEK... ALONG WITH WARMING TEMPERATURES AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PWB

In the hours before

Special weather statement, May 3, 4:22 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT THU MAY 3 2007

NCZ083-032130-
ANSON-
INCLUDING THE CITY OF...WADESBORO
422 PM EDT THU MAY 3 2007

...THUNDERSTORMS WITH FREQUENT LIGHTNING HEADED FOR SOUTHERN ANSON COUNTY...

AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHESTERFIELD COUNTY SOUTH CAROLINA. THE
STORM WAS ABOUT 15 MILES SOUTH OF WADESBORO IN ANSON COUNTY...AND
WITHIN 5 MILES OF THE NORTH CAROLINA BORDER. THE STORM WAS SLOWLY
DRIFTING NORTH AROUND 10 MPH.

THE THUNDERSTORM IS EXPECTED TO MOVE INTO SOUTHERN ANSON COUNTY...
JUST WEST OF MCFARLAN AND MORVEN...BY 430 PM. IN ADDITION TO
FREQUENT LIGHTNING...HEAVY RAIN UP TO AN INCH PER HOUR MAY
OCCUR. HAIL IS ALSO POSSIBLE. IF A THUNDERSTORM MOVES NEARBY OR
OVERHEAD...REMAIN INDOORS AND STAY AWAY FROM WINDOWS. IF OUTDOORS...
FIND SAFE SHELTER AND REMEMBER THAT TREES OFFER NO PROTECTION FROM
LIGHTNING.

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:25 PM EDTSevere Thunderstorm WarningRAHAnson65 min

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.